Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

   
 
 

 

The Prouhet-Tarry-Escott problem for Gaussian integers


Author: Timothy Caley
Journal: Math. Comp. 82 (2013), 1121-1137
MSC (2010): Primary 11D72, 11Y50; Secondary 11P05
DOI: https://doi.org/10.1090/S0025-5718-2012-02532-4
Published electronically: October 22, 2012
MathSciNet review: 3008852
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given natural numbers $ n$ and $ k$, with $ n>k$, the Prouhet-Tarry-Escott (PTE) problem asks for distinct subsets of $ \mathbb{Z}$, say $ X=\{x_1,\ldots ,x_n\}$ and $ Y=\{y_1,\ldots ,y_n\}$, such that

$\displaystyle x_1^i+\ldots +x_n^i=y_1^i+\ldots +y_n^i$

for $ i=1,\ldots ,k$. Many partial solutions to this problem were found in the late 19th century and early 20th century.

When $ n=k-1$, we call a solution $ X=_{n-1}Y$ ideal. This is considered to be the most interesting case. Ideal solutions have been found using elementary methods, elliptic curves, and computational techniques. In 2007, Alpers and Tijdeman gave examples of solutions to the PTE problem over the Gaussian integers. This paper extends the framework of the problem to this setting. We prove generalizations of results from the literature, and use this information along with computational techniques to find ideal solutions to the PTE problem in the Gaussian integers.


References [Enhancements On Off] (What's this?)

  • 1. A. Alpers and R. Tijdeman, The two-dimensional Prouhet-Tarry-Escott problem, J. Number Theory 123 (2007), 402-412. MR 2301222 (2008c:11028)
  • 2. B. Borchert, P. McKenzie, and K. Reinhardt, Few Product Gates But Many Zeros, Lecture Notes in Computer Science No. 5734, 162-174. MR 2539489
  • 3. P. Borwein, Computational Excursions in Analysis and Number Theory, CMS books in mathematics 10, Springer-Verlag, New York, 2002. MR 1912495 (2003m:11045)
  • 4. P. Borwein, P. Lisoněk and C. Percival, Computational investigations of the Prouhet-Tarry-Escott problem, Math. Comp. 72 (2003), 2063-2070. MR 1986822 (2004c:11042)
  • 5. P. Borwein, C. Ingalls, The Prouhey-Tarry-Escott Problem revisited, Enseign. Math. 40 (1994), 3-27. MR 1279058 (95d:11038)
  • 6. D. Broadhurst, A Chinese Prouhet-Tarry-Escott solutions http://physics.open.ac.uk/$ \sim $
    dbroadhu/cpte.pdf, 2007.
  • 7. H. Cohen, A Course in Computational Algebraic Number Theory. Springer-Verlag, Berlin, 1993. MR 1228206 (94i:11105)
  • 8. A. Choudhry, Ideal solutions of the Tarry-Escott problem of degree four a related Diophantine system, Enseign. Math. (2) 46 (2000), no. 3-4, 313-323. MR 1805403 (2001m:11033)
  • 9. A. Choudhry, Ideal solutions of the Tarry-Escott problem of degrees four and five and related Diophantine systems, Enseign. Math. (2) 49 (2003), no. 1-2, 101-108. MR 1998886 (2004d:11021)
  • 10. A. Choudhry, Matrix analogues of the Tarry-Escott problem, multigrade chains and the equation of Fermat, Math. Student 75 (2006), no. 1-4, 215-224. MR 2392201 (2009a:11063)
  • 11. A. Choudhry, J. Wróblewski, Ideal Solutions of the Tarry-Escott Problem of degree eleven with applications to Sums of Thirteenth Powers, Hardy-Ramanujan J. 31 (2008), 1-13. MR 2467597 (2009k:11050)
  • 12. M. Cipu, Upper bounds for norms of products of binomials, LMS J. Comput. Math. 7 (2004), 37-49. MR 2047213 (2005c:11025)
  • 13. L. E. Dickson, History of the Theory of Numbers, Vol. II, Chelsea Publ. Co., New York, 1971.
  • 14. J. von zur Gathen and J. Gerhard, Modern Computer Algebra, 2nd edition. Cambridge University Press, London, 2003. MR 2001757 (2004g:68202)
  • 15. A. Gloden, Mehrgradige Gleichungen, Noordhoff, Groningen, 1944. MR 0019638 (8:441f)
  • 16. S. Hernández and F. Luca, Integer Roots Chromatic Polynomials of Non-Chordal Graphs and the Prouhet-Tarry-Escott Problem, Graphs and Combinatorics 21 (2005), 319-323. MR 2190791 (2006k:05085)
  • 17. L. K. Hua, Introduction to Number Theory, Springer-Verlag, New York, 1982. MR 665428 (83f:10001)
  • 18. H. Kleiman, A note on the Tarry-Escott problem, J. Reine Angew. Math. 278/279 (1975), 48-51 MR 0389758 (52:10589)
  • 19. R. Maltby, Pure product polynomials and the Prouhet-Tarry-Escott problem, Math. Comp. 66 (1997), 1323-1340 MR 1422792 (98e:11026)
  • 20. Z. A. Melzak, A note on the Tarry-Escott problem, Canad. Math. Bull. 4 (1961), 233-237. MR 0132033 (24:A1880)
  • 21. E. Rees and C. Smyth, On the Constant in the Tarry-Escott Problem, Lecture Notes in Mathematics 1415, Springer, Berlin, 1990, 196-208. MR 1044114 (91g:11030)
  • 22. C. Shuwen, The Prouhet-Tarry-Escott Problem. http://euler.free.fr/eslp/TarryPrb.htm
  • 23. C. J. Smyth, Ideal $ 9$th-order multigrades and Letac's elliptic curve, Math. Comp., 57, (1991), 817-823. MR 1094960 (92b:11019)
  • 24. I. Stewart, D. Tall, Algebraic Number Theory and Fermat's Last Theorem, AK Peters, Massachusetts, 2002. MR 1876804 (2002k:11001)
  • 25. E. M. Wright, An easier Waring's problem, J. London Math. Soc., 9 (1934), 267-272.
  • 26. E. M. Wright, On Tarry's problem (I), Quart. J. Math., Oxford Ser. 6 (1935), 261-267.
  • 27. E. M. Wright, Prouhet's 1851 solution of the Tarry-Escott problem, Amer. Math. Monthly 66 (1959) 199-201. MR 0104622 (21:3375)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11D72, 11Y50, 11P05

Retrieve articles in all journals with MSC (2010): 11D72, 11Y50, 11P05


Additional Information

Timothy Caley
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada, N2L 3G1
Email: tcaley@math.uwaterloo.ca

DOI: https://doi.org/10.1090/S0025-5718-2012-02532-4
Received by editor(s): October 14, 2010
Received by editor(s) in revised form: February 10, 2011
Published electronically: October 22, 2012
Additional Notes: The author would like to thank NSERC and the University of Waterloo for funding.
Article copyright: © Copyright 2012 by the author

American Mathematical Society